Alert archive / Michigan / Snow Advisories in 2008
Snow Advisory 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this snow advisory at Mar 27, 2008, 2:54 PM EDT for 9 counties in Michigan. It took effect at Mar 27, 2008, 8:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2008, 2:54 PM EDT (18:54 UTC)
- In effect from
- Mar 27, 2008, 8:00 PM EDT
- Expired
- Mar 28, 2008, 1:27 AM EDT
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI, Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KGRR 271854 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 254 PM EDT THU MAR 27 2008 ...RAIN CHANGING TO SNOW THIS EVENING... .LOW PRESSURE WILL TRACK UP THE OHIO VALLEY TONIGHT. AS THIS SYSTEM DRAWS DOWN COLDER AIR FROM THE NORTH...A TRANSITION FROM RAIN TO SNOW IS EXPECTED. THE STORM WILL BE PULLING AWAY FROM THE REGION AFTER MIDNIGHT. MIZ059-064>067-071>074-280300- /O.NEW.KGRR.SN.Y.0013.080328T0000Z-080328T0800Z/ CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN- JACKSON- INCLUDING THE CITIES OF...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 254 PM EDT THU MAR 27 2008 ...SNOW ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SNOW ADVISORY FOR 3 TO 5 INCHES OF SNOW. THE RAIN WILL TRANSITION TO SNOW EARLY THIS EVENING. THE SNOW COULD COME DOWN HARD AT TIMES...WITH AN INCH PER HOUR SNOW RATES POSSIBLE. THE SNOW WILL TAPER OFF FROM WEST TO EAST BEGINNING AROUND MIDNIGHT. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
2 follow-up statements
000 WWUS43 KGRR 280249 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1049 PM EDT THU MAR 27 2008 ...SNOW TO DIMINISH OVERNIGHT... .LOW PRESSURE WILL CONTINUE TO TRACK UP THE OHIO VALLEY TONIGHT. A BAND OF SNOW ON THE NORTHERN EDGE OF THIS SYSTEM WILL CONTINUE TO AFFECT SOUTHERN LOWER MICHIGAN INTO THE OVERNIGHT HOURS. SNOW AMOUNTS ARE NOT EXPECTED TO BE SIGNIFICANT...HOWEVER SNOW COVERED ROADS ARE CREATING SLIPPERY CONDITIONS. MIZ059-064>067-071>074-280800- /O.CON.KGRR.SN.Y.0013.000000T0000Z-080328T0800Z/ CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN- JACKSON- INCLUDING THE CITIES OF...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 1049 PM EDT THU MAR 27 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT FRIDAY... SNOW HAS DIMINISHED IN INTENSITY A BIT SINCE EARLIER THIS EVENING. LIGHT TO LOCALLY MODERATE SNOW CAN BE EXPECTED THROUGH MIDNIGHT. SNOW WILL THEN END FROM NORTHWEST TO SOUTHEAST BY DAYBREAK FRIDAY MORNING. STORM TOTAL AMOUNTS IN THE ADVISORY AREA OF 1 TO LOCALLY 4 INCHES CAN BE EXPECTED. SNOW COVERED ROADS...ALONG WITH VISIBILITIES DOWN BELOW A MILE AT TIMES ARE PRODUCING HAZARDOUS DRIVING CONDITIONS THIS EVENING. SLIPPERY ROADS WILL LIKELY CONTINUE TO BE FOUND INTO FRIDAY MORNING UNTIL THE SUN RISES AND TEMPERATURES WARM ABOVE FREEZING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ NJJ
000 WWUS43 KGRR 280527 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 127 AM EDT FRI MAR 28 2008 MIZ059-064>067-071>074-280630- /O.CAN.KGRR.SN.Y.0013.000000T0000Z-080328T0800Z/ CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN- JACKSON- INCLUDING THE CITIES OF...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 127 AM EDT FRI MAR 28 2008 ...SNOW ADVISORY IS CANCELLED... THE HEAVIER SNOW THAT FELL ACROSS PORTIONS OF THE AREA EARLIER HAS DIMINISHED SIGNIFICANTLY AND MOVED EAST OF THE AREA. ROADS REMAIN SLIPPERY IN MANY AREAS...AND WILL REMAIN SLIPPERY UNTIL LATER FRIDAY MORNING WHEN TEMPERATURES WILL WARM ABOVE FREEZING. $$ NJJ
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this snow advisory went out at Mar 27, 1:58 PM EDT, 56 minutes earlier.
Area forecast discussion, Mar 27, 1:58 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 158 PM EDT THU MAR 27 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(406 AM EDT THU MAR 27 2008) PERIODS OF RAIN AND SNOW ARE EXPECTED FROM TODAY THROUGH THIS EVENING AS A BAND OF PRECIPITATION EXTENDING FROM LAKE MICHIGAN BACK THROUGH SOUTH DAKOTA MOVES THROUGH. AS SOME COLDER AIR FILTERS INTO THE AREA...THIS PRECIPITATION WILL CHANGE OVER TO ALL SNOW THIS EVENING. AREAS SOUTH OF INTERSTATE 96 HAVE THE POTENTIAL OF SEEING A COUPLE OF INCHES OF SNOWFALL. HIGH PRESSURE WILL BUILD IN OVER THE AREA FOR FRIDAY AND SATURDAY. THIS WILL BRING COOL AND DRY WEATHER TO THE AREA. ANOTHER STRONGER SYSTEM WILL MOVE INTO THE AREA ON SUNDAY. THIS WILL BRING THE POTENTIAL FOR RAIN TO THE AREA ALONG WITH WARMER TEMPERATURES. && .SHORT TERM...(1250 PM EDT THU MAR 27 2008) (THIS AFTERNOON THROUGH SATURDAY) RAIN OVER SPREADING SOUTHERN COUNTIES AT THIS TIME...AND TEMPERATURES ARE RISING. LOW LEVEL WINDS WILL BACK THIS AFTERNOON AS THE WAVE OF LOW PRESSURE APPROACHES. THIS WILL DRAW COOLER AIR IN FROM THE NORTHEAST. BASED ON THE FORECAST SOUNDINGS IT LOOKS LIKE GRR AND LAN WILL TRANSITION TO SNOW 5 TO 7 PM...WHILE JXN TO BTL 6 TO 8 PM. THE PRECIPITATION INTENSITY WILL INCREASE AS THE SYSTEM APPROACHES AND THUNDERSTORMS MAY GET CLOSE TO MY SOUTHERN COUNTIES. WATCHING SATELLITE IMAGERY INDICATES THAT THE BACK EDGE OF THE COLDER CLOUD TOPS MAY REACH WRN LAKE MI AROUND 00Z. IF INDEED THIS DOES HAPPEN OUT POTENTIAL FOR HEAVIER SNOW ACCUMULATIONS WOULD BE LIMITED. FACTORING THE WARMTH AT GROUND LEVEL...IT APPEARS TO ME THAT WE WILL SEE SEVERAL INCHES OF SLUSHY ACCUMULATIONS... MAINLY ON COLDER SURFACES SOUTH OF INTERSTATE 96. WE WILL CONTINUE TO MONITOR THIS SYSTEM CLOSELY AND COULD END UP ISSUING SOME HEADLINES FOR THE SNOWFALL FOR TONIGHT DEPENDING ON HOW THE SYSTEM EVOLVES. BY 06Z THE HEAVIEST QPF WILL BE PUSHING EAST OF THE REGION. && .LONG TERM...(406 AM EDT THU MAR 27 2008) (SATURDAY NIGHT THROUGH WEDNESDAY) MAIN FORECAST ITEM IN THE LONG TERM PERIOD IS A PRECIPITATION EVENT IN THE SUNDAY THROUGH MONDAY NIGHT TIME FRAME. MODELS ARE IN FAIRLY GOOD AGREEMENT IN SWINGING AN INVERTED TROUGH OF LOW PRESSURE THROUGH THE AREA...WITH A GOOD SURGE OF WARMER AIR. THE EVENT WILL MAINLY BE A RAIN EVENT...BUT THERE COULD BE A BIT OF SNOW ON THE LEADING EDGE SUNDAY MORNING. SOME SNOW IS EXPECTED ON THE TAIL END OF THE SYSTEM ALSO...AS A CHANGEOVER BACK TO SNOW OCCURS MONDAY NIGHT BEFORE ENDING. 850MB TEMPS SURGE INTO THE +5 TO +10 C RANGE SUNDAY AFTERNOON AND SUNDAY EVENING. INCLUDED A CHANCE FOR THUNDERSTORMS EVEN...AS 850MB LI/S GO SLIGHTLY NEGATIVE IN THE SOUTHERN THIRD OF THE FORECAST AREA. A GOOD LLJ WILL BE IN PLACE WITH 850MB THETA-E VALUES SURGING TOWARD 320 K. A GOOD PUSH OF WARM AIR TO SAY THE LEAST. EXPECTING MAINLY RAIN SHOWERS IN THE SUNDAY...SUNDAY NIGHT AND MONDAY TIME FRAMES...WITH THE AFOREMENTIONED CHANCE OF THUNDER SUNDAY AFTERNOON/EVENING. PRECIPITATION MAY TRY TO LINGER INTO TUESDAY MORNING...BUT KEPT IT DRY AT THIS POINT WITH HIGH PRESSURE BUILDING IN FROM THE WEST FOR TUESDAY AFTERNOON THROUGH WEDNESDAY. LOOKING AT 500MB HEIGHTS...PATTERN DEFINITELY LOOKS WARMER OVERALL. NO SIGNIFICANT TROUGHING EXPECTED TO LINGER FOR ANY LENGTH OF TIME...SO THOSE LOOKING FOR SPRING MAY BE GETTING THEIR WISH. && .AVIATION...(158 PM EDT THU MAR 27 2008) HAVE RAMPED UP THE IMPACTS ON THE AREAS TERMINALS TONIGHT AS A PERIOD OF IFR/LIFR CAN BE EXPECTED. LOW PRESSURE IS EXPECTED TO TRACK ACROSS SOUTHERN IN/OH OVERNIGHT. THIS SYSTEM WILL SPREAD MIXED RAIN AND SNOW ACROSS THE REGION THIS AFTERNOON. THE PCPN WILL CHANGE TO ALL SNOW AROUND 23Z ACROSS MKG...GRR AND LAN AND AROUND 03Z FOR AZO...BTL AND JXN. WHEN THE PCPN TYPE CHANGES OVER...THE SNOW COULD BE QUITE STEADY WHEN THE IFR/LIFR CAN BE EXPECTED. THE SNOW IS NOT EXPECTED TO BE NEARLY AS STEADY AT MKG AS IT WILL BE ON THE NORTHERN FRINGE. THE SNOW WILL BE DIMINISHING...IMPROVING VSBYS AND CEILING...AROUND 04Z AT GRR...AND BETWEEN 07-10Z FOR AZO BTL LAN AND JXN AS THE LOW PRESSURE BEGINS TO DRIFT AWAY. SKIES WILL CLEAR FROM WEST TO EAST THROUGH THE DAYTIME HOURS FRIDAY MORNING. && .MARINE...(1130 AM EDT THU MAR 27 2008) WAVE OF LOW PRESSURE DEVELOPING UPSTREAM HAS BEEN PRODUCING SOME GUSTY NORTHEAST WINDS ON THE NORTH SIDE OF THE STORM. WITH THIS SYSTEM EXPECTED TO TRACK JUST SOUTH OF MI TONIGHT...WINDS WILL BE ON THE INCREASE. THE LATEST RUC MODEL ALSO SHOWS 30+ KT GUSTS OVER LAKE MI SOUTH OF GRAND HAVEN TONIGHT. && .HYDROLOGY...(406 AM EDT THU MAR 27 2008) AREA STREAMS AND RIVERS CONTINUE FOR THE MOST PART TO RUN IN THE AVERAGE CATEGORY. ANY SNOW THAT REMAINS ON THE GROUND WILL CONTINUE TO SLOWLY MELT THROUGH THE WEEKEND. THIS ALONG WITH QPF FROM THIS SYSTEM OF UP TO A THIRD OF AN INCH MAY INCREASE RIVERS AND STREAMS TO NEAR FCST ISSUANCE STAGE. WE DO NOT ANTICIPATE ANY HYDROLOGY ISSUES INTO THE WEEKEND. THERE IS SOME POTENTIAL OF A FAIR AMOUNT OF RAIN FALLING ACROSS PORTIONS OF THE AREA LATE IN THE WEEKEND AND EARLY NEXT WEEK WITH A DEEPER SYSTEM. THIS SITUATION IS STILL QUITE A BIT UNCERTAIN DEPENDING ON THE TRACK AND AMOUNT OF MOISTURE...AND THERE IS TIME TO MONITOR. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: NJJ SHORT TERM: MJS LONG TERM: DUKE AVIATION: JK MARINE: MJS HYDROLOGY: NJJ
Hazardous weather outlook, Mar 27, 11:30 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 AM EDT THU MAR 27 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1130 AM EDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A MIXTURE OF RAIN AND SNOW CAN BE EXPECTED...TRANSITIONING TO SNOW TOWARDS EVENING. SOME ACCUMULATION OF SNOW IS EXPECTED...WITH AN INCH OR TWO POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 96. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-281000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1130 AM EDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDS AND WAVES WILL BE ON THE INCREASE ESPECIALLY SOUTH OF GRAND HAVEN THIS EVENING. CONDITIONS ARE NOW EXPECTED TO BECOME HAZARDOUS TO SMALL CRAFT .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL LIKELY PERSIST FOR SOUTH OF GRAND HAVEN INTO FRIDAY MORNING. WINDS AND WAVES ARE EXPECTED TO DECREASE FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Snow Advisories in Michigan, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.